Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 2018, 2:42 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 2:42 PM MDT (20:42 UTC)
- Expired
- Jun 8, 2018, 3:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
579
WUUS55 KPUB 082042
SVRPUB
COC009-071-082115-
/O.NEW.KPUB.SV.W.0052.180608T2042Z-180608T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
242 PM MDT FRI JUN 8 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Baca County in southeastern Colorado...
Southeastern Las Animas County in southeastern Colorado...
* Until 315 PM MDT.
* At 242 PM MDT, a severe thunderstorm was located 14 miles southeast
of Kim, or 39 miles southwest of Springfield, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3715 10333 3731 10302 3700 10279 3700 10327
TIME...MOT...LOC 2042Z 254DEG 19KT 3707 10320
HAIL...1.00IN
WIND...60MPH
$$
Skelly3 follow-up statements
727
WWUS55 KPUB 082058
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
258 PM MDT FRI JUN 8 2018
COC009-071-082115-
/O.CON.KPUB.SV.W.0052.000000T0000Z-180608T2115Z/
Baca CO-Las Animas CO-
258 PM MDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...
At 258 PM MDT, a severe thunderstorm was located 15 miles northwest
of Kenton, or 39 miles southwest of Springfield, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3716 10327 3724 10297 3700 10279 3700 10324
TIME...MOT...LOC 2058Z 293DEG 20KT 3705 10318
HAIL...1.00IN
WIND...60MPH
$$
Skelly613
WWUS55 KPUB 082108
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
308 PM MDT FRI JUN 8 2018
COC009-071-082115-
/O.CON.KPUB.SV.W.0052.000000T0000Z-180608T2115Z/
Baca CO-Las Animas CO-
308 PM MDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...
At 307 PM MDT, a severe thunderstorm was located 12 miles northwest
of Kenton, or 37 miles southwest of Springfield, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3712 10323 3717 10299 3700 10293 3700 10324
TIME...MOT...LOC 2107Z 278DEG 23KT 3704 10311
HAIL...1.00IN
WIND...60MPH
$$
Skelly382
WWUS55 KPUB 082115
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
315 PM MDT FRI JUN 8 2018
COC009-071-082125-
/O.EXP.KPUB.SV.W.0052.000000T0000Z-180608T2115Z/
Baca CO-Las Animas CO-
315 PM MDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
LAT...LON 3712 10323 3717 10299 3700 10293 3700 10324
TIME...MOT...LOC 2115Z 254DEG 19KT 3705 10306
$$
SkellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:52 AM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 8, 11:52 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1152 AM MDT Fri Jun 8 2018 .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Fri Jun 8 2018 Upper high still over TX today, with ridge extending northward through the High Plains. SW flow aloft will continue across CO, with drier air spreading eastward toward the KS border by late afternoon, as MCS outflows will be absent today. Tsra chances look very low today, with best chance for storms near the KS border, especially over Baca county, where moisture/instability will linger through the afternoon. If storms develop, could see some severe wind gusts again with rather dry subcloud layers. With deep mixing, winds will become gusty this afternoon over the mountains and interior valleys, and while a few spots across the San Luis Valley could briefly reach critical fire thresholds, lack of stronger winds aloft suggests duration/extent of strongest winds will be too brief/spotty to warrant a highlight. Given slight rise in heights, plus lack of clouds and absent MCS outflows, expect max temps to rise a few degf versus Thursdays levels, with a few spots in the lower Arkansas Valley approaching 100f by late day. Overnight, convection shifts eastward out of the state by midnight, with weak slosh of low level moisture back toward I-25 by Sat morning. Min temp grid will continue to depict a wide range overnight, with sheltered mountain valleys falling into the 30s due to dry air and clear skies, while portions of the plains stay in the moist air mass and only drop into the 60s. .LONG TERM...(Saturday through Thursday) Issued at 433 AM MDT Fri Jun 8 2018 Saturday through Sunday...Models are in excellent agreement during this period. The upper level ridge that has been dominating southern Colorado weather begins to break down as a trough quickly progresses through the Pacific Northwest on Saturday and into the Northern Rockies by Sunday. The persisting ridge means the forecast area will remain hot, with highs in th mid 90s to around 100 across the plains and mid 80s in the high valleys. Deep vertical mixing with increasing dry downslope southwest flow will keep most of the forecast area dry through this period with low surface RH. Additionally, a deepening lee trough each day centered over central- to-northeast Colorado will further promote west/southwest surface flow and help keep the dryline along or east of the Colorado Kansas border. The best chance for precip these days will only be very isolated afternoon/evening thunderstorms over the mountains and far southeast plains. Surface RH values will remain below critical fire weather levels each day across much of the forecast area. Saturday, surface wind speeds will not reach critical levels, negating the need for fire weather highlights. However, brief periods of low-end critical fire weather conditions may occur in areas west of the I-25 corridor. On Sunday, with increasing southwest flow aloft, stronger surface winds will develop across southern Colorado, mainly west of the I-25 corridor, where more prolonged low-end critical fire weather conditions appear likely during the afternoon. Monday...Models remain in agreement during this period. The northern Rockies upper-level trough will send a dry surface cold front south down the eastern Colorado plains early Monday. This will drop temperatures only slightly across the plains where highs are forecast to be around 90, with mid 80s still expected across the high valleys. The forecast area will remain dry as northerly flow behind the front slowly becomes easterly, and return flow doesn't begin until late. Although surface RH will still be low across most of the forecast area, winds will be weak enough to dampen the fire weather threat. Tuesday through Thursday...Model solutions diverge somewhat during this period. Broad high pressure builds south of Colorado, with a slightly stronger ridge in the ECMWF vs the GFS. The GFS ensemble begins to show just marginal spread developing during this period as well. Low level easterly flow will funnel high moisture air into the forecast area, with TPW exceeding 1" across the plains each day, and 0.5" across the high terrain (0.75" by Thursday). While the easterly upslope flow and abundance of atmospheric moisture are certainly favorable for precip development across the plains, the question of large-scale forcing will help determine coverage. With the weaker ridge in the GFS solution, energy advances over Colorado in slightly disturbed west/southwest flow. This leads to periods of widespread precipitation starting late Tuesday evening through Thursday evening. The mountains see their precip chances increase Wednesday evening. The stronger ridge in the ECMWF keeps precip chances more limited until Thursday. Given the abundance of moisture, easterly low-level flow, and likely at least diurnal thunderstorms, trended PoPs more toward GFS solution. The fire weather threat should remain below critical levels given higher surface RH and below threshold winds. Temperatures across the plains are forecast to remain in the low 90s during this period. Line && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1146 AM MDT Fri Jun 8 2018 VFR at all TAF sites. A very dry airmass is over most of the region so chances for any thunderstorms are very low, except near the Kansas border. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...PGW
Hazardous weather outlook, Jun 8, 12:33 PM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1233 PM MDT Fri Jun 8 2018 COZ058>089-093>099-091845- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1233 PM MDT Fri Jun 8 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms may develop near the Kansas border late this afternoon and this evening, with gusty winds to 50 mph and lightning the main storm hazards. One or two storms may become severe, with wind gusts over 60 mph and hail up to quarter size possible. The best chances for strong to severe storms will be in Baca County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very isolated thunderstorms will be possible over the mountains and far southeast plains Saturday and Sunday in the afternoon and early evening. Isolated to scattered thunderstorms will be possible Tuesday through Thursday. The main hazards with storms during this period are expected to be lightning, hail to around dime size, and wind gusts to 50 mph. Increasing southwest flow aloft this weekend will lead to heightened fire danger across much of the forecast area on Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late this afternoon and this evening over the far southeast plains near the Kansas border. 06/77
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:11 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Jun 8, 2:58 PM MDT | Fire Weather Watch | PUB | Alamosa, Bent, Chaffee, Conejos, Costilla, Crowley and 14 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.